Tuesday, January 24, 2023
HomeExclusiveIs Tylenol Extra Strength Good For Back Pain

Is Tylenol Extra Strength Good For Back Pain

How Well It Works

Tylenol not more effective than placebo for back pain, study finds

Acetaminophen helps relieve low back pain in some people, especially mild or moderate pain that has lasted less than 3 months. Acetaminophen at recommended dosages is safer than some other medicines. So many doctors suggest trying acetaminophen first to see if it helps.footnote 1

Like other pain medicines, acetaminophen works best if it is taken on a regular schedule instead of only when pain is severe.

Best Bets For Back Pain

Judicious use of pain relievers can help you keep doing your usual daily activities, which aids recovery from back pain.

Images: Thinkstock

When your back is bothering you and you don’t want to take prescription drugs, over-the-counter solutions and physical therapies can help relieve symptoms.

At this moment, about 10% of men have a backache, and up to 90% will have a backache at some point in their lives. Most flare-ups of low back pain get better over time, often within a few weeks. Pain control is important because it allows you to stay active, which assists in your recovery. For over-the-counter pain relievers, you have two options: acetaminophen or nonsteroidal anti-inflammatory drugs .

But pain relievers are only one tool to help you recover from, and prevent, low back pain, according to Dr. Jeffrey N. Katz, professor of medicine and surgery at Brigham and Women’s Hospital and editor of the Harvard Special Health Report Low Back Pain: Healing Your Aching Back. Dr. Katz suggests you also include these steps in your back-care plan:

Soothe with cold or heat. In the first few days, when pain is most intense and may be accompanied by inflammation, apply cold compresses for 15-minute periods. After a few days, switch to warm compresses to relax the affected muscles and enhance blood flow to the area. This simple approach can reduce reliance on pain relievers.

Is Tylenol Or Ibuprofen Better For Back Pain

Ibuprofen or Naproxen are better than Tylenol for back pain. In this article, you will learn how medical studies show that over-the-counter medications like ibuprofen or naproxen are more effective than Tylenol at relieving back pain.

About 84 percent of adults will have low back pain during their lifetime. You may be out gardening, you bend over to pick up that flower that youve been wanting to prune for a while, and now what happens is that your back flares up.

You should rest and ice the lower back to decrease the inflammation . If rest and ice are not enough to relieve the back pain, you may be wondering whether you should take Tylenol or ibuprofen for the pain as well.

In this article we shall be comparing the mechanism of action, effectiveness, side effects, and so much more between Tylenol and a group of pain relievers called NSAIDs which include ibuprofen and naproxen .

Also Check: When Should I See A Doctor For Lower Back Pain

Which Is Least Harmful To The Body For Pain Maximum Strength Excedrin Or Alcohol

From ancient times, people have been using alcohol as a painkiller. Different studies have suggested that alcohol can relieve mild pain in the body.

However, another research says that around 28 percent of people consume alcohol to get away with their sharp and chronic body pain. Their dependency on alcohol becomes permanent, and it raises various health problemsfor example, liver ailments, alcohol tolerance for the body, etc.

I have seen many people mixing Excedrin with alcohol. Let me warn you first hand as this is nothing but a stupid idea. Can I take Excedrin for back pain? Yes! With alcohol? Of course not.

Mixing Acetaminophen and alcohol may cause acute liver failure. Similarly, aspirin with alcohol leads to gastric bleeding. Hence, it is not wise to consume Excedrin with alcohol.

I am not saying that maximum strength Excedrin does not have any adverse effect on your body. When you take Excedrin for back pain every single day, your immune system will get weaker.

For all of these reasons, I always recommend following the doctors prescription and advice even if you have the slightest pain.

What Is Ibuprofen Or Naproxen

TYLENOL BACK PAIN 60

Ibuprofen and Naproxen are also very popular over-the-counter pain relievers and fever reducers. They belong to a class of drugs called Non-steroidal Anti-inflammatory Drugs . Similar to Tylenol, these drugs are also used for many types of pain including headaches, muscle aches, sprains and strains , menstrual pain, and certain types of arthritis. They are also found in many cough and cold medications because they can reduce fever in both adults and children.

Recommended Reading: How To Treat Scar Tissue In Lower Back

Tylenol Arthritis Vs Tylenol Extra Strength: What Is The Difference

In our latest question and answer, the pharmacist discusses the difference between Tylenol Arthritis and Tylenol Extra Strength.

Question

What is the difference between Tylenol 500mg and 650 mg? Which is extra strength? I know there is a ‘Tylenol Arthritis’, but I’m not sure what it is.

Medical Content Reviewed By HelloPharmacist Staff

What Are Some Other Side Effects Of Excedrin

Excedrin, as one of the best medicine for back pain, has been proven effective in escaping back and body pain. Even though the medicine relieves your struggle, some health concerns are also linked here.

In the above section, I have mentioned a few side effects of Excedrin. Here are some other possible health hazards that the drug can cause,

  • irregular/fast heartbeat

Do not think you will always experience these adverse effects whenever you take an Excedrin. In a few cases, the drug may backfire due to the medical complexities of the patient. If you find any of the symptoms in you after taking Excedrin, visit a doctor as soon as possible.

Also Check: How To Heal Back Pain John E Sarno

Tylenol Extra Strength Dosage For Aches And Pain

For adults and adolescents 12 years or older, Tylenol Extra Strength is used as an analgesic to temporarily relieve minor aches and pain caused by the common cold, headache, backache, arthritis, toothache, muscle aches, or premenstrual/menstrual cramps. If aches and pains get worse or last longer than 10 days, discontinue the use of Tylenol Extra Strength and consult a healthcare professional.

  • Adults and adolescents : Two tablets, caplets, or powders taken every six hours

  • Renally impaired patientsdose frequency adjustment:

  • Creatinine clearance of 10-50 ml/min: One to two tablets, caplets, or powders taken every six to eight hours

  • Creatinine clearance less than 10 ml/min: One to two tablets, caplets, or powders taken every eight hours

  • Dialysis patients: One to two tablets, caplets, or powders taken every eight hours, no supplement

  • Hepatically impaired patientsdosage decrease adjustment: Consider decreasing the dose

  • Its One Of The Most Common Back Pain Medications But It Bears Risks You May Not Know About

    Ibuprofen vs. Aleve vs. Turmeric vs. Tylenol (Updated with Aspirin) Pharmacist Chris Explains

    Acetaminophen, best known under the brand name Tylenol, is one of the most common first-line treatments for back and neck pain. Your doctor may recommend a course of this medication before moving on to stronger or riskier therapies, if necessary. Acetaminophen belongs to a large class of drugs called , which vary greatly in strength and side effects, but they all help reduce pain.

    Acetaminophen is found in more than 600 prescription and over-the-counter medicines, including some opioids.Photo Source123RF.com

    Acetaminophen is found in more than 600 prescription and over-the-counter medicines, including some opioids. This article focuses on OTC acetaminophen. You can read more about opioid medications containing acetaminophen in .

    In addition to Tylenol, other acetaminophen brand names include:

    Also Check: How To Aleve Lower Back Pain

    Tylenol Extra Strength Dosage For Pets

    Veterinarians only very rarely prescribe acetaminophen to pets because of its toxicity. Even a small dose can poison some animals. If a pet or animal is in pain or has a fever, veterinarians typically prescribe other medications more suitable for animals such as NSAIDs, gabapentin, or opioids. Do not give an animal Tylenol Extra Strength for any reason except under the direction of a veterinarian. Pets that accidentally consume Tylenol will require emergency veterinary treatment.

    Tylenol Asprin Advilwhich Is Best For Your Aching Back

    As it turns out, theres a drug-free alternative thats better than the best pain reliever for back pain.

    Your spine is incredible. Its responsible for bearing your weight, protecting your spinal cord, holding your ribs in place to protect your heart and lungs, and remaining flexible enough to allow you to move.

    But most people dont give their spines a second thoughtunless, that is, theyre feeling back pain.

    An estimated 80% of people will experience back pain at some point in their lives. And most of those people will turn to an over-the-counter pain medication for quick relief.

    What is the best pain reliever for back pain? And are medications really the best option?

    Don’t Miss: Is Lower Back Pain A Sign Of Prostate Cancer

    Can You Overdose On Tylenol Extra Strength

    Acetaminophen overdose is one of the leading causes of drug poisoning in the United States. When the body breaks down acetaminophen, some of it is converted into poison. An overdose of acetaminophen can seriously damage the liver and even prove lethal.

    While some people overdose on acetaminophen by taking too many pills, acetaminophen overdose is commonly due to combining drugs like Tylenol Extra Strength with other OTC drugs containing acetaminophen. Cold, flu, allergy, and other commonly purchased over-the-counter medications often contain acetaminophen as one of the ingredients.

    Back Pain Relievers For Different Types Of Pain

    Tylenol Extra Strength Rapid Release Gels 290 Count â Affordable Meds

    If your go-to over-the-counter pain medicine hasnât been touching your back pain lately, youâre not alone. According to a 2018 review in American Family Physician, chronic low back pain affects up to 23% of adults worldwide.1 Back pain is a common problem for adults of all ages, and finding the right treatment can take time and a little trial and error.

    Back pain may feel dull and achy or sharp and pinching. It could be caused by an injury, age, inflammation, or other health condition. The most common causes of low back pain are repetitive trauma and overuse injuries.1

    Back pain relievers are usually designed to target only one type of back pain. For example, ibuprofen is a non-steroidal anti-inflammatory drug that is effective at treating inflammatory back pain. Itâs often the first-line treatment recommended when you develop back pain. Unfortunately, most cases of back pain are not caused by inflammation.2

    Don’t Miss: What Causes Sudden Lower Back Pain

    For Fast Relief: Advil Liqui

    Dosage: 200 mg ibuprofen

    Why experts recommend it:

    The solubilized ibuprofen in the capsules is more easily absorbed into the bloodstream. This leads to faster relief. The capsule form also makes it easier to swallow.

    How it works: Advil Liqui-Gels contain ibuprofen, another nonsteroidal anti-inflammatory drug. Ibuprofens effects do not last as long as naproxen sodium . However, it may be less harsh on the gastrointestinal system. Evidence from a 2016 study showed that liquid gels may provide faster pain relief than tablets.

    How to use Advil Liqui-Gels:

    • Use as directed on the label or as instructed by your doctor

    • Do not exceed 6 capsules in 24 hours unless instructed by a doctor

    • If NSAIDs cause you to have gastrointestinal problems, try taking them with food

    Precautions when taking NSAIDs :

    Nonsteroidal anti-inflammatory drugs can increase the chance of serious gastrointestinal problems such as ulcers, bleeding, inflammation, and perforations.

    People who take NSAIDs such as naproxen and ibuprofen, may have a higher heart attack or stroke risks than people who do not take these medications. People with kidney problems, or those who have had coronary artery bypass graft surgery, should not take NSAIDs.

    Nonsteroidal anti-inflammatory drug side effects:

    Ask a medical professional if you have any questions about taking NSAIDs.

    Common, mild side effects of NSAIDs:

    Severe side effects of nonsteroidal anti-inflammatory drugs:

    What You Really Need To Know About Your Lower Back Pain

    If you have no known contraindications to NSAIDs, over-the-counter weight-dosed ibuprofen is your best bet to treat acute low back pain.

    But consider non-medication options as well and take an active role in your recovery from acute low back pain. Always consult your doctor before starting a new medication or supplement.

    Many people take melatonin:What you should know before you do

    Michael Daignault, MD, is a board-certified ER doctor in Los Angeles. He studied Global Health at Georgetown University and has a Medical Degree from Ben-Gurion University. He completed his residency training in emergency medicine at Lincoln Medical Center in the South Bronx. He is also a former United States Peace Corps Volunteer. Find him on Instagram @dr.daignault

    Don’t Miss: How To Help Lower Back Muscle Pain

    Best Pain Reliever For Back Pain

    When those first twinges of back pain surface, nonsteroidal anti-inflammatory drugs are often the drug of choice.

    NSAIDssuch as aspirin, ibuprofen, and naproxenare some of the most popular pain medications. The way NSAIDs work is by blocking an enzyme called cyclooxygenase, which prevents your body from making prostaglandin, a chemical which causes inflammation.

    Reduce the inflammation and you reduce pain as well.

    Acetaminophen isnt an anti-inflammatory, but it is commonly used to treat pain and fevers. Experts arent entirely sure how it works, but its believed to block the same enzyme that NSAIDs do.

    All things considered, the best pain reliever for back pain is the one that allows you to resume your everyday activities with the least amount of side effects. All pain medications come with a risk of unpleasant side effects, ranging from indigestion to liver and kidney damage.

    But what if youve been taking steady doses for weeks and the pain isnt getting any better? Should you switch to something stronger?

    How Do I Get Rid Of Sciatica Permanently

    Tylenol extra strength Unboxing

    Typically, people affected with sciatica will experience symptoms on only one side of the body. Although the pain may be severe, sciatica can most often be relieved through physical therapy, chiropractic and massage treatments, improvements in strength and flexibility, and the application of heat and ice packs.

    You May Like: How To Fix Lower Back Pain At Home

    What Medications Can Be Used To Get Pain Relief From Low Back Pain

    There are various types of medications that can be used to treat back pain. Some of them are available over the counter, while others are prescription medications. Here is a brief overview of the medications that can be effective against lower back pain.

    Acetaminophen

    This is usually the first line of treatment for lower back pain. Acetaminophen relieves minor aches and pains. However, this medicine is not an anti-inflammatory drug, meaning it does not reduce swelling and inflammation. Therefore, it may or may not be effective, even for minor back discomfort. The advantage, however, is that acetaminophen is gentler on the stomach compared to NSAIDs and is less likely to cause stomach bleeding.

    Keep in mind that acetaminophen can damage the liver at high doses. According to the U.S. Food and Drug Administration , you should not take more than 4,000 mg of acetaminophen in one day. Doctors often advise a maximum daily dose of 3,000 mg. Generally, it is highly recommended that one should not take more than that 3,000 mg limit of acetaminophen, especially if it is consumed on a regular basis. Keep in mind that Extra Strength Tylenol has more acetaminophen than regular strength Tylenol .

    Non-steroidal anti-inflammatory drugs

    These drugs are a group of pain relievers that are available over-the-counter or with a prescription. They help to reduce pain, swelling, and fever. NSAIDs can treat back pain in most cases when it is mild to moderate.

    How Do I Stop Taking Tylenol Extra Strength

    Taken at the recommended dose for the recommended number of days, Extra Strength Tylenol can be stopped at any time.

    For all adults, Tylenol Extra Strength should not be taken continuously for more than 10 days straight unless directed by a doctor. If the fever lasts more than three days or gets worse, its also time to discontinue the medication and get medical help. Any allergic skin reaction, such as redness, blisters, or swelling, is also a warning to stop taking the medicine and get medical help.

    If you stop taking Tylenol Extra Strength and are still experiencing symptoms, other drugs that can help relieve pain and reduce fever include NSAIDs such as aspirin, Motrin , Advil , or Aleve .

    Don’t Miss: How To Heal Lower Back Strain

    Tylenol Extra Strength Vs Tylenol 8 Hr: Whats The Difference In Doses

    Tylenol Extra Strength contains a high dose of immediate-release acetaminophen. Tylenol 8 HR, primarily intended for the relief of muscle aches or arthritis pain, contains a higher dose of acetaminophen in an extended-release format. People taking Tylenol 8 HR will take two caplets every eight hours as opposed to two caplets, tablets, or powders taken every six hours for Tylenol Extra Strength. However, the maximum daily dose for both Tylenol Extra Strength and Tylenol 8 HR is six tablets or caplets.

    Tylenol Extra Strength Dosage For Children

    JOJ044909

    Tylenol Extra Strength should not be given to children younger than 12 years of age. Instead, parents can turn to Tylenol products specifically formulated to provide doses appropriate for younger children. Tylenol Regular Strength can be given to children as young as 6 years of age. Younger children, infants, and newborns should be given lower-dose products such as Childrens Tylenol and Infants Tylenol. These products are available as easily administered oral suspensions that allow for more precise dosing based on a childs weight.

    Also Check: Can Inflammation Cause Back Pain

    Which Is The Best To Take For Pain: Tylenol Advil Ibuprofen Or Excedrin Why

    Besides Excedrin, Tylenol, Advil, and Ibuprofen are also effective in pain relief. You can also consider them as strong painkillers for back pain. But the question is, what is the best medicine for lower back pain or almost any pain?

    Honestly, all the drugs mentioned above provide temporary relief in minor pain. Tylenol contains acetaminophen and works well in minor stomach aches, headache, toothache, joint pain, etc. However, it wont be a very great idea to consider acetaminophen for back pain.

    On the other hand, Ibuprofen is the main ingredient of Advil. This drug relieves pain and reduces any feverish symptoms. So, if you ask, is ibuprofen good for back pain, my answer will be heck yes.

    In reducing back pain, Excedrin works better in mild or dull aches. Some users suggest Advil provides the best relief in back pain than Tylenol and Excedrin. It is because Ibuprofen is an anti-inflammatory drug and can reduce the swelling or soreness in your back.

    Tylenol does its magic in minor body pain and stomach ache. When you are stuck between tylenol or excedrin for back pain, headache, or migraine, doctors suggest that Excedrin is the best painkiller among Advil, Excedrin, and Tylenol.

    RELATED ARTICLES

    Most Popular